Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Wasting and running..........
Apr 20, 2000

Dear Doctor........

I am a 36 year old, 10 year HIV positive female, who can control my virus with running and weight lifting without meds! I just got a surprise last week, I had a DIA and was told that I had wasting! for 2 years I took meds, before that I was running 5-11 miles a day! now, 4-5 is all I can manage, and I started developing leg cramps. So far, there has been no answer about my fatigue, but obviously the leg cramps were caused by the wasting. I am assuming that the wasting was caused by my meds, because my t-cells are higher now than they were before and I have been off meds for over 8 months. My viral load is a roller coaster between 9,000 and 17,000 copies. Is my assumption incorrect?

Also, since I have raised the protein content of my diet with soy powders and lean meats, I have both gained fat and gotten stomach pains and gotten constipation. I have difficulty eating my 5-7 servings a day of fruits and vegetables PLUS eating the 130 grams of protein the doc recommended. All this is a mystery to me, how can I have wasting and be such an exercise nut? Also, being on SSI, makes it difficult to afford all this protein.

It is difficult for me to understand that since I have never really been ill from HIV (knock on wood!!) Where is this wasting coming from?

Thank you for any help that you can offer

Response from Dr. Hellerstein

Yours is a complicated story. Let me be sure I have it straight, and then I'll comment on some of your questions.

First, it sounds like you were on therapy for 2 years and now off for 8 months. But you still have the symptoms (fatigue, weakness) and the signs (BIA) of wasting. I'd therefore have to say that the medications can no longer be assumed to be a cause, since you have not recovered in 8 months (metabolic side effects should clear up much faster than that, in most instances).

Second, it is clear to me that you do have wasting. A person as energetic as yourself, able to run 5-11 miles a day even with the concerns of having HIV infection, obviously must be physically debilitated to be slowed down in the way that you describe. As a distance runner myself, I too know when something outside of my control is slowing me down and preventing me from regaining good workouts.

Third, the running itself may actually be a contributor to what is manifesting as wasting, strange as it may seem! Weight-lifting can reverse wasting by putting on lean body (muscle) mass, but distance running does not. Running is great for losing fat but not very protective for gaining muscle. In fact, it puts a burden on your body to keep up high calorie intake, or wasting is accelerated. Is it possible to do some cross-training, to mix resistance exercise with your (first love), running?

Fourth, the BIA might be quick to detect wasting in you because you probably start off so thin. This is where some cross-training or relaxation of your workout schedule could also help.

Finally, know this: it is not your fault. This is a metabolic syndrome that has its own driving forces, mostly related to the activity of the virus. Indeed, this can be compared to having "the flu" for 10 years. It may now be catching up to your metabolic systems (e.g. ability to synthesize muscle). You are battling against a real process with objective biochemical alterations.

My guess (can't be sure) is that the antivirals in fact would help, not hurt, you. Wasting was much more common before the protease inhibitors than it is now. It may be that your HIV was progressing, and that is why you began to have wasting once the med's were started, rather than the med's being the actual cause. This would certainly be much more typical, in my experience running a clinic for HIV-wasting patients for the past 4 years. There are other things that might help, too. A low dose of Oxandrin could build up muscle strength and energy, but has to be titrated carefully by a doctor for potential side effects. Growth hormone might also help. Nutritional supplements are another useful strategy.

But you can get back to where you were, in my experience!

Good luck!

Marc Hellerstein, M.D., Ph.D.


Previous
Non-existent HDL, dr. mystified...
Next
L-glutamine breakdown

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement